We recently had an equine case in our practice that was unusual and worthy of mentioning as I hope we can prevent other horses from developing this problem. I was called out to see a horse that had a decreased appetite and seemed to just not feel well. This horse had also developed laminitis about a month earlier due to being overweight and was on Butazolidin for pain relief as well as wooden shoes to control foot pain. During our exam, we found numerous large ulcers in the horse’s mouth and on the tongue, which was probably decreasing the horse’s appetite and causing him to be depressed. In this case, it was suspected the horse’s ulcers was due to the bute he was taking for pain. He was receiving the paste and we feel he did not swallow the paste quickly enough and the drug damaged the mouth. Bute is a common drug in horses, the paste form is common, and we have used it for years and never had a problem. However, it can cause ulcers in the mouth, so if you use bute paste, make sure the horse swallows the paste immediately and it is not retained in the mouth. It might even be a good idea to flush the mouth with water about 5 minutes after it is given to prevent damage to the oral cavity.
There are certainly other causes of oral ulcers, including grass awns from foxtail grass or other objects in the hay, viral diseases, and immune mediated diseases. There is a concern about objects in the hay particularly when there is a drought and people have to feed some hay that may be lower quality. Always check any new hay you buy carefully before feeding it to your horses.